Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, September 3, 2009

September 3, 2009 · NWS AMA · 5 events in 1 county or zone

Severe thunderstorms moved through the western Oklahoma Panhandle during the early evening hours producing large hail and strong thunderstorm wind gusts. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved through the western Oklahoma Panhandle during the early evening hours producing large hail and strong thunderstorm wind gusts. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 3, 4:18 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 3, 4:18 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
518 PM CDT THU SEP 3 2009

.AVIATION...
SHOWERS AND THUNDERSTORMS LOOK TO BE A PRETTY GOOD BET ACROSS THE TAF
SITES TONIGHT. MCS OVER SOUTHEAST COLORADO DROPPING SOUTHWARD IS BEING
AIDED BY AN UPPER LEVEL TROUGH AND SURFACE CONFLUENCE ALONG A COLD
FRONT. WILL END THE SHOWERS AND STORMS FROM NORTH TO SOUTH THROUGH
THE EARLY MORNING HOURS. SOME OF THE STORMS MAY GET STRONG TONIGHT
WITH HAIL...STRONG WINDS AND VERY HEAVY RAIN. WINDS WILL BE VARIABLE
AS THIS COMPLEX OF STORMS MOVES THROUGH THE AREA...BUT WINDS SHOULD
END UP NORTHEAST OR EAST BY MID DAY FRIDAY. SKIES WILL REMAIN VFR
OUTSIDE OF THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU SEP 3 2009/

DISCUSSION...
LATEST CROP OF SHOWERS AND TSTMS FORMING IN PARTS OF THE FCST AREA
AND HIGHER TERRAIN OF NERN NM AND SERN CO. WENT WITH SCT AREAL QUALIFIERS
TONIGHT ALL SECTIONS BASED ON CURRENT TRENDS.

OTHERWISE...LINGERING FRONTAL BOUNDARY ALONG WITH FAVORABLE UPPER
LEVEL FLOW PATTERN FEATURING NW FLOW TRANSITIONING TO SW FLOW EARLY
NEXT WEEK PLUS SUFFICIENT MOISTURE SUGGESTS RETAINING AT LEAST SLGT
CHC POPS NEARLY EVERY PERIOD OF THIS PCKG AFTER TONIGHT. BOTH 12Z GFS
AND 12Z ECMWF CONTINUE TO BRING ANOTHER COLD FRONT THRU THE FCST AREA
SOMETIME WED OR WED EVENING...JUSTIFYING POPS DURG THIS TIME FRAME.
LEFT NEXT THURSDAY DRY FOR NOW BUT MEDIUM RANGE MODELS MAINTAIN THE
GENERAL WET PATTERN ON THAT DAY AS WELL. OVERALL...MAINTAINED
INTEGRITY OF PREVIOUS PCKG WITH ONLY MINOR ADJUSTMENTS MADE AT BEST.

ANDRADE

FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ANTICIPATED NEXT SEVERAL DAYS.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/05
Hazardous weather outlook, Sep 3, 1:59 PM CST, 3 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT THU SEP 3 2009

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
259 PM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES. SOME THUNDERSTORMS MAY BECOME STRONG TO
MARGINALLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. VERY HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. SOME OF THE STORMS THAT FORM MAY BECOME MARGINALLY SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...HEAVY RAIN WILL BE POSSIBLE...WHICH MAY RESULT IN
LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

In the hours before

Special weather statement, Sep 3, 3:33 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT THU SEP 3 2009

TXZ006-011-032200-
HARTLEY TX-OLDHAM TX-
433 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR OLDHAM AND HARTLEY
COUNTIES.

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF CHANNING...MOVING SOUTH AT 5
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

LG
Special weather statement, Sep 3, 4:51 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT THU SEP 3 2009

OKZ001-002-032315-
CIMARRON OK-TEXAS OK-
551 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF KEYES...MOVING SOUTH AT 10
MPH. ADDITIONAL STRONG STORMS OVER SOUTHEAST COLORADO AND SOUTHWEST
KANSAS WILL MOVE INTO THE NORTHERN OKLAHOMA PANHANDLE AFTER 630 PM.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

LG
Local storm report, Sep 3, 5:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT THU SEP 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             KEYES                   36.81N 102.25W
09/03/2009  E1.00 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900234

CK

The radar

The Amarillo radar (KAMA), 182 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
September 3, 5:45 PM CST to 5:47 PM CST
Where
Cimarron County, 0.69 mi S of Keyes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.810, -102.250

Hail, Cimarron

When
September 3, 5:58 PM CST
Where
Cimarron County, 0.69 mi S of Keyes
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.810, -102.250

Thunderstorm Wind, Cimarron

When
September 3, 6:20 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Hail, Cimarron

When
September 3, 6:20 PM CST
Where
Cimarron County, 4 mi SE of Boise City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.689, -102.469

Hail, Cimarron

When
September 3, 6:31 PM CST
Where
Cimarron County, 4 mi SE of Boise City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.689, -102.469

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196576, 196578, 196579, 196580, 196581.